South Carolina, 2005

High Surf in South Carolina, September 7 to 8, 2005

September 7 to 8, 2005 · NWS CHS · 1 event in 1 county or zone

1 high surf, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 7, 8:47 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 7, 8:47 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
947 PM EDT WED SEP 7 2005

...HIGH SURF AND DANGEROUS RIP CURRENTS TO CONTINUE AT THE COAST...

ATTENTION CUSTOMERS AND PARTNERS...SEVERAL OF OUR FORECASTS PRODUCTS
MAY BE DELAYED UNTIL AFTER THE 10 PM CONFERENCE CALL WITH THE NHC SO
THAT THE LATEST INFORMATION ON TS OPHELIA CAN BE INCORPORATED INTO
THE FORECAST. WE APPRECIATE YOUR PATIENCE.

.SHORT TERM /TONIGHT /...MOST OF THE SHOWER ACTIVITY HAS DIMINISHED
THIS EVENING WITH LOSS OF DAYTIME HEATING. STILL EXPECT A FEW
SHOWERS OVERNIGHT...ESPCLY ALONG COASTAL AREAS WHERE BEST SFC
MOISTURE CONVERGENCE WILL BE. THUS...WILL GO DRY INLAND...SLGT CHC
POPS FOR SC COASTAL ZONES...AND CHC POPS FOR MOST OF GA
ZONES...ALBEIT HIGHEST VALUES ALONG THE COAST.

VERY DRY AIR ALOFT OVER MOST OF THE CWFA AS NOTED ON 00Z SOUNDING
AND WATER VAPOR IMAGERY WILL LEAVE SKIES PARTLY CLOUDY INLAND. WILL
KEEP COASTAL AREAS MOSTLY CLOUDY OVERNIGHT WHERE THERE SHOULD BE
ENOUGH LOW CLOUDS AROUND DUE TO CONTINUING DEEP ONSHORE FLOW. TEMPS
APPEAR IN GOOD SHAPE WITH LOWS RANGING FROM THE UPPER 60S INLAND TO
LOWER 70S ALONG THE COAST.

&&

.MARINE...STRONG NORTHEAST FLOW CONTINUES ACROSS THE COASTAL WATERS
THIS EVENING WITH NOT MUCH CHANGE EXPECTED OVERNIGHT. WILL MAKE SOME
INITIAL CONDITION CHANGES BUT FORECAST IN PRETTY GOOD SHAPE. NO
CHANGES TO MARINE HEADLINES. WILL HAVE TO INCORPORATE TCM OUTPUT
FROM TPC INTO GRIDS BEFORE ISSUING THE NEXT COASTAL WATERS FORECAST.

&&

.AVIATION...MAINLY MID AND HIGH LEVEL CLOUDINESS AT THE TAF SITES
THIS EVENING. WILL CONTINUE THIS TREND OVERNIGHT WITH MVFR CEILINGS
AND WINDS TO 15 KT DEVELOPING ON THURSDAY MORNING.

&&

.HIGH SURF/RIP CURRENTS/BEACH EROSION...HAVING RECEIVED REPORTS OF
BREAKERS IN THE 4-7 FT RANGE ACRS THE BEACHES OF SC AND GA AND
CONTINUED/GROWING INFLUENCE OF TS OPHELIA ON THE COAST...WILL
MAINTAIN HIGH SURF ADVY THRU THU EVE. CONDS ARE LIKELY TO REMAIN
ROUGH THRU TMRW EVE AND POSSIBLY BEYOND...BUT FOR NOW WILL XTND THE
ADVY FOR THE NEXT 24 HRS AND LATER SHIFTS CAN EVALUATE DEPENDING ON
BEACH REPORTS AND OPHELIA FCST.

WILL ALSO MAINTAIN HIGH RISK OF RIP CURRENTS WITH PERSISTENT NELY
FLOW AND MOD-STRONG LONG SHORE CURRENT...AND WILL MAINTAIN MENTION
OF POSSIBLY SIGNIFICANT BEACH EROSION WITH WHAT IS DEVELOPING INTO A
PROLONGED COASTAL TROPICAL EVENT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH SURF ADVISORY UNTIL 9 PM THU GAZ117-119-139-141.
SC...HIGH SURF ADVISORY UNTIL 9 PM THU SCZ048>051
MARINE...GALE WARNING AMZ374.
         SMALL CRAFT ADVISORY AMZ330-350-352-354.

&&

SCW
Hazardous weather outlook, Sep 7, 4:37 AM EST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
537 AM EDT WED SEP 7 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-081200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
537 AM EDT WED SEP 7 2005

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EDT FOR THE COAST...
...HIGH RISK OF RIP CURRENTS TODAY AT THE COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HIGH SURF/BEACH EROSION...A HIGH SURF ADVISORY IS IN EFFECT FOR THE
COAST OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH 9 PM
THIS EVENING. STRONG NORTHEAST WINDS WILL CREATE DANGEROUS SURF
CONDITIONS AT THE BEACHES TODAY. REFER TO THE LATEST COASTAL HAZARD
MESSAGE FOR ADDITIONAL INFORMATION.

.RIP CURRENTS...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES
TODAY. STRONG NORTHEAST WINDS IN COMBINATION WITH ROUGH SURF AND
INCREASING SWELLS WILL CREATE AN ESPECIALLY HIGH RISK OF RIP
CURRENTS. REFER TO THE LATEST SURF ZONE FORECAST AND COASTAL HAZARD
MESSAGE FOR ADDITIONAL INFORMATION.

.MARINE...NORTHEAST GALES OF 25 TO 35 KT WITH GUSTS TO 40 KT WILL
CONTINUE ACROSS THE GEORGIA COASTAL WATERS FROM 20 TO 60 NM OUT
THROUGH EARLY THIS EVENING. A GALE WARNING REMAINS IN EFFECT. REFER
TO THE LATEST COASTAL WATERS FORECAST AND MARINE WEATHER STATEMENT
FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIP CURRENTS...THE COMBINATION OF STRONG NORTHEAST WINDS...ROUGH
SURF AND INCREASING SWELLS WILL LEAD TO AN ELEVATED RISK OF RIP
CURRENTS THROUGH THE WEEKEND. REFER TO THE LATEST SURF ZONE FORECAST
FOR ADDITIONAL INFORMATION.

.HIGH SURF/BEACH EROSION/COASTAL FLOODING...ROUGH SURF CONDITIONS
WILL CONTINUE MINOR TO MODERATE BEACH EROSION INTO THIS WEEKEND. THE
RISK FOR COASTAL FLOODING WILL ALSO INCREASE AS WINDS AND SEAS
INCREASE IN ASSOCIATION WITH TROPICAL STORM OPHELIA. ADDITIONAL
HIGH SURF ADVISORIES AND/OR COASTAL FLOOD WATCHES MAY BE REQUIRED.

.TROPICAL WEATHER...TROPICAL STORM OPHELIA IS EXPECTED TO MOVE TO A
POSITION OFF THE NORTHEAST FLORIDA AND FAR SOUTHEAST GEORGIA COAST
THROUGH THE WEEKEND AND STRENGTHEN INTO A HURRICANE. THERE REMAINS
MUCH UNCERTAINTY WITH THE EXACT TRACK OPHELIA WILL TAKE AS IT MOVES
CLOSER TO SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA. EMERGENCY
MANAGEMENT OFFICIALS AND THE PUBLIC SHOULD CONTINUE TO MONITOR
FUTURE FORECASTS ISSUED BY THIS OFFICE AND THE NATIONAL HURRICANE
CENTER FOR ADDITIONAL INFORMATION AS THERE IS A POSSIBILITY THAT
TROPICAL STORM OR HURRICANE CONDITIONS COULD OCCUR ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

Event by event

1 high surf. Local standard time, as filed.

High Surf, Beaufort

When
September 7, 10:00 PM EST to September 8, 12:00 AM EST
Where
Beaufort forecast zone
Reported by
PARK/FOREST SERVICE

Persistent strong northeast flow combined with a high astronomical high tide caused severe beach erosion at Hunting Island State Park.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472024.